Identification

Author

Tracht SM, Del Valle SY, Hyman JM

Title

Mathematical modelining of the effectiveness of facemasks in reducing the spread of Novel Influenza a (H1N1)

Year

2010

Publication type

Article

Journal

PLoS ONE

Created

2013-08-14 20:46:01+00:00

Modified

2016-07-27 16:58:29.046145+00:00

Details

Volume

5

Number

2

Access

Language

English

URL http://www.plosone.org/article/info%3Adoi%2F10.1371%2Fjournal.pone.0009018
DOI

10.1371/journal.pone.0009018

Accessed

2016-06-14

Extended information

Abstract

On June 11, 2009, the World Health Organization declared the outbreak of novel influenza A (H1N1) a pandemic. With limited supplies of antivirals and vaccines, countries and individuals are looking at other ways to reduce the spread of pandemic (H1N1) 2009, particularly options that are cost effective and relatively easy to implement. Recent experiences with the 2003 SARS and 2009 H1N1 epidemics have shown that people are willing to wear facemasks to protect themselves against infection; however, little research has been done to quantify the impact of using facemasks in reducing the spread of disease. We construct and analyze a mathematical model for a population in which some people wear facemasks during the pandemic and quantify impact of these masks on the spread of influenza. To estimate the parameter values used for the effectiveness of facemasks, we used available data from studies on N95 respirators and surgical facemasks. The results show that if N95 respirators are only 20% effective in reducing susceptibility and infectivity, only 10% of the population would have to wear them to reduce the number of influenza A (H1N1) cases by 20%. We can conclude from our model that, if worn properly, facemasks are an effective intervention strategy in reducing the spread of pandemic (H1N1) 2009.